Minnesota, 2025

Flash Flooding and Hail in Minnesota, July 18 to 19, 2025

July 18 to 19, 2025 · NWS FSD · 4 events in 1 county or zone

S. Highway 14 near the South Dakota-Minnesota border during the evening of July 18.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A cluster of thunderstorms developed north of U.S. Highway 14 near the South Dakota-Minnesota border during the evening of July 18. These thunderstorms drifted south and east along a slow-moving surface boundary and began to train/back-build across the Marshall, MN area. Four to eight inches of rain fell within 2 to 3 hours, resulting in significant flash flooding across the city, especially for areas south and east of downtown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 18, 4:56 PM CST, 2 hours 52 minutes earlier. Its key messages:

  • Strong to severe storms are possible this evening and night. Storms look to develop along and north of Highway 14 late this afternoon. Initial storms track southeast, with renewed development near I-90 late in the evening.
  • Large hail up to 2 inches, damaging winds to 70 mph, a brief tornado, and brief locally heavy rainfall are all possible. Storms look to exit the area by 3-4 am.
  • Saturday looks to be a mostly dry day with low risk (20%) for thunderstorms near the Missouri River/Highway 20 late in the day.
  • Additional convection develops Sunday night into Monday and slide east, some of which could be strong to severe.
  • An active pattern persists aloft Monday through Friday next week which looks to bring daily chances for showers and storms. Machine learning guidance suggests that the storms could be strong to severe.
Area forecast discussion, Jul 18, 4:56 PM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
556 PM CDT Fri Jul 18 2025

.KEY MESSAGES...

- Strong to severe storms are possible this evening and night.
  Storms look to develop along and north of Highway 14 late this
  afternoon. Initial storms track southeast, with renewed
  development near I-90 late in the evening.

- Large hail up to 2 inches, damaging winds to 70 mph, a brief
  tornado, and brief locally heavy rainfall are all possible.
  Storms look to exit the area by 3-4 am.

- Saturday looks to be a mostly dry day with low risk (20%) for
  thunderstorms near the Missouri River/Highway 20 late in the
  day.

- Additional convection develops Sunday night into Monday and
  slide east, some of which could be strong to severe.

- An active pattern persists aloft Monday through Friday next
  week which looks to bring daily chances for showers and
  storms. Machine learning guidance suggests that the storms
  could be strong to severe.

&&

.DISCUSSION...
Issued at 211 PM CDT Fri Jul 18 2025

THIS AFTERNOON:  We're continuing to see mid-lvl ACCAS drift through
the region at mid-afternoon as 850:700 mb winds remain veered to the
southwest. Satellite and surface observations show a surface low
west of Valentine with an elongated frontal boundary lifting
northward through central South Dakota and then curving eastward
just north of Highway 14.  Stable stratus layer continues to
indicate fairly widespread stability through the region, with narrow
corridor of lower stability forming along the Highway 14 corridor
near surface boundary.  30 knot surface gusts into this boundary are
serving to enhance low-lvl convergence and should further
destabilize the atmosphere by 5pm. Aloft, forcing mechanisms
have been more difficult to pickup, but WV showing clear
shortwave leaving eastern Montana and moving into northwestern
SODAK this afternoon. This wave should help develop convection
late this afternoon or early evening.

FRIDAY EARLY EVENING and NIGHT: A modestly unstable environment
remains in place south of the aforementioned boundary, with
expectations of 1500 to 2500 J/KG MLCAPE forming through the
evening. A stubborn EML will remain problematic and may delay
development further south towards I-90 towards the late evening
hours. While there has been considerable bouncing around of CAMs
today, a few more consistent signals for convective development
near or north of Highway 14 late this afternoon continue,
focusing at the apex of increases surface and deep moisture
convergence. Eventual storms will be shifting east and southeast
along the edge of the EML into western and southwestern
Minnesota into early/mid evening. Effective shear of 40 to 45
knots (especially mid-upper column) should support a few
rotating supercells capable of golf ball or larger hail. As the
evening progresses onward, additional development may begin to
form near the I-90 corridor in the 8-10pm timeframe as low-lvl
flow begins to increase. While hail will be the primary risk in
convection through midnight, modest cold pool development along
with intrusion of mid-lvl dry air could force convection
towards a wind risk as storms form deeper into the night and
shift into southern South Dakota and Iowa. One aspect of this
event we'll have to monitor is the eventual ramp-up of low-lvl
flow and rapidly increasing 0-1km helicity, especially as the
boundary layer remains mostly mixed and LCLs stay low deep into
the night along and south of I-90. This could increase the
tornadic risk towards late evening and early overnight.
Convection will drift southeast and should exit by 3am.

SATURDAY: High pressure sinks into the region early Saturday, likely
allowing stratus to develop and patchy fog through mid-morning.
Convective chances may begin to redevelop by mid-late afternoon
Saturday, with MLCAPE plots suggesting the greatest potential
along and south of the Missouri River and Highway 20 areas.
Increasing mid-lvl flow and approaching vorticity could spell
some increased severe weather risks from late afternoon through
mid-evening.

SUNDAY: Mid-lvl heights increase early Sunday, which should keep
convection in the West River areas through most of Sunday. Further
east, high pressure will keep conditions cooler.  Nocturnal
convection risks increase late Sunday night into Monday as the LLJ
increases and a mid-lvl shortwave moves through the Plains.  A low
(marginal) risk of severe storms will be possible.

MONDAY-FRIDAY:  The pattern through most of next week remains highly
unsettled with a building, but flat mid-lvl ridge moving over the
Central CONUS. This typical mid-Summer MCS pattern should bring both
warmer temperatures but also surging surface dew points. Multiple
days of severe weather risks may be upon us next weeks, mostly
focused late in the evening and through the overnight hours.
Regarding dew points, it's most likely the case that NBM dew points
are too low given vegetation growth, recent rainfall, and moisture
convergence.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 542 PM CDT Fri Jul 18 2025

No significant changes from the previous TAFs. A mix of VFR and
MVFR ceilings remain in place this afternoon. Isolated to
scattered showers continue across the area late this afternoon.
Beginning to see convection fire near and north of US Hwy 14
(with the strongest cell at the time of this discussion near
KATY). Expect convection to continue to develop this evening and
move southeast, with additional development near I-90 later
tonight. Confidence in timing/spread of convection remains low
as CAMs continue to handle current development poorly. Storms
could be strong to severe with all modes possible.

Otherwise, guidance continues to show stratus and/or fog
developing after storms roll through tonight, leading to MVFR to
IFR or lower conditions. Improvement is expected through the
late morning and early afternoon hours.

Isolated to scattered showers and storms may develop once again
tomorrow afternoon, with the greatest chances south of I-90 and
toward US Hwy 20. Will omit from KSUX for now given low chances
and low confidence.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...Dux
AVIATION...SG
Hazardous weather outlook, Jul 18, 3:10 PM CST, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
410 PM CDT Fri Jul 18 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-192115-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
410 PM CDT Fri Jul 18 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Strong to severe storms return to the area this evening and tonight.
Storms look to develop along and north of US Highway 14 and push
southeastward during this period of time. Additional storms are
expected to develop near I-90 late this evening. Large hail up to 2
inches in diameter, damaging winds to 70 mph, a brief tornado, and
locally heavy rainfall are all possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional chances for showers and storms are possible over the
weekend with the highest chances (30-40%) coming Saturday night and
again Sunday night.

No break in shower and storm chances through the entirety of next
week. Details remain uncertain so continue to check the latest
forecast for the most up to date information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sioux Falls radar (KFSD), 122 km away, was scanning. The volume nearest the first event began at 01:46 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 hail. Local standard time, as filed.

Hail, Lyon

When
July 18, 7:48 PM CST to 7:50 PM CST
Where
Lyon County, Marshall
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.450, -95.780

Flash Flood, Lyon

When
July 18, 8:26 PM CST to 10:00 PM CST
Where
Lyon County, 0.61 mi WNW of Marshall to 0.34 mi SSE of (Mml)ryan Fld Marsha
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.455, -95.791

Heavy rainfall from 4 to 8 inches in just a couple of hours led to flooding of numerous roads around Marshall.

Flash Flood, Lyon

When
July 18, 9:40 PM CST to 11:40 PM CST
Where
Lyon County, 0.75 mi SE of Marshall to 0.96 mi SE of Marshall
Cause
Heavy Rain
Reported by
Public
Coordinates
44.442, -95.769

Video showed flowing water roughly one foot deep across U.S. Highway 59 near the intersection of MN Highway 23.

Flash Flood, Lyon

When
July 18, 10:11 PM CST to July 19, 12:30 AM CST
Where
Lyon County, 0.7 mi WNW of Marshall to 0.29 mi SW of Marshall
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.455, -95.792

The Marshall Fire Department performed a water rescue for a person trapped in a flooded car.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287242, 1287239, 1287240, 1287241.